Osteoporosis drugs may increase risk for atypical leg fractures. So, why do I say “don’t worry”?

Bisphosphonates are oral medications designed to prevent bone breaks in older women. Name brands include Boniva, Fosamax, and Actonel) . Now there are reports saying these drugs may actually increase the risk of a rare form of leg fractures. The most recent is a study in the Journal of the American Medical Association.

Bloomberg News reports, “Three previous studies were unable to prove a link between bisphosphonates and the atypical fractures. Those studies were smaller and focused mostly on women who took the drug for fewer than five years, the researchers said.”

The research, funded by the Ontario Ministry of Health, examined records of 205,466 women over the age of 68 who were treated with bisphosphonates between 2002 and 2008. Scientists identified 716 women who had the atypical fractures.

According to the Los Angeles Times “Booster Shots” blog, researchers examined “205,466 women age 68 and older with osteoporosis who took a bisphosphonate for several years and identified 716 women who had an atypical fracture.”

When compared with a control group of “3,580 women who had not taken bisphosphonates, the long-term use of the drug was linked to 2.7 times higher odds of hospitalization for an atypical fracture;” however, the absolute risk of these fractures is very, very low.

Among 52,595 women with at least 5 years of bisphosphonate therapy, a subtrochanteric or femoral shaft fracture occurred in 71 (0.13%) during the subsequent year and 117 (0.22%) within 2 years.

WebMD added that last fall, the Food and Drug Administration announced that it would “require label changes on bisphosphonates to warn of a ‘possible risk of atypical thigh bone fracture’ in long-term users.”

Although it is “not clear whether bisphosphonates are the cause, atypical femur fractures,” these fractures “have been predominantly reported in patients taking bisphosphonates,” agency officials noted in a news release issued at the time.

SO SHOULD YOU WORRY IF YOU’RE ON ONE OF THESE MEDICATIONS?

I say, “Absolutely not!” Here’s why:

It’s even more important to note that the researchers also wrote this:  “We also found that, as expected, extended bisphosphonate therapy was associated with a reduced risk of typical osteoporotic fractures.”

The researchers say, and I emphatically agree, “… the results of our study should not deter clinicians and patients from using bisphosphonates in appropriate patients. Our study confirms the known benefits of bisphosphonate treatment for typical osteoporotic fracture, and evidence suggests that bisphosphonate therapies are underused in individuals at high risk of fracture despite their established efficacy.”

The study showed that use of bisphosphonates for five or more years was linked to a 24% reduced risk of typical fractures compared with sporadic or short-term use of the drugs.

So, for an appropriate patient who takes a bisphosphonate to prevent fractures, she has a 24% reduced risk of a typical fracture, and only a 0.22% risk of an atypical fracture. And the latter risk may be reduced by simply stopping the medication after five years.

In fact, the authors also recommended that patients consider taking a “drug holiday” after five years of bisphosphonate use. However, bisphosphonates are still considered valuable therapy in the appropriate patients, they said.”

Enter your email to subscribe to Dr. Walt's blogs.

You have successfully subscribed to the newsletter

There was an error while trying to send your request. Please try again.

Dr. Walt Larimore will use the information you provide on this form to be in touch with you and to provide updates and marketing.